- Communication is key!
- Sometimes stopping medications quickly can cause new problems or make old problems worse.
- Talk to a health care provider before stopping a medication.
- Work with a health care provider to make a safe plan for medication changes.
Always talk to a health care provider before stopping a medication. If someone has a bad reaction or thinks their medication is not working, they should tell their provider. A health care provider can advise about when it is safe to stop taking a medication.
When should a medication be stopped?
There are many reasons someone may want to stop taking medications.1-2
When people feel better, they may want to stop. They also may want to stop their medication because of side effects, not seeing any benefit, or concerns about cost. No matter the reason, always let a health care provider know.
Talking to a health care provider is important because they can talk about concerns related to medications. They may be able to inform on ways to lessen a side effect that would allow a person to keep taking their medication. Often, they can provide education on how medications help. If high cost is an issue, there may be a generic medication, a different dosage form, or a patient assistance program that a health care provider can recommend. Communication is key!
Sometimes long-term use of medications may not be necessary. The duration of medication treatment depends on many factors. Some medications need to be continued even when someone is not having symptoms to make sure the symptoms do not return. If someone does not have any symptoms, that may be a sign the medication is working. A health care provider can help decide when it is the right time to stop a medication, if a dose change is needed, or if the medication should be switched.
How should a medication be stopped?
When stopping a medication, it is important to work with a health care provider. Many times, slowly lowering the dose of the medication is best. This allows the body time to adjust to the change. Sometimes decreasing over a few days is all that is needed. For other medication, a longer time is needed. How fast the dose can be lowered depends on several factors. These factors include how long someone has taken the medication, the dose, and the reason for stopping the medicine.
Sometimes stopping a medication suddenly can have bad effects. It may worsen the problem it was treating. For some medications, it can cause a more serious problem. For example, benzodiazepines are medications that often must be slowly decreased. These are medications such as alprazolam, diazepam, or clonazepam, among others. If these medications are stopped too quickly, seizures may occur.3
Other uncomfortable effects such as tremors, palpitations (irregular heartbeat), or sweating may also occur.
Sometimes another medication may be given to help lower risks while stopping a medication. A pharmacist can help decide if another medication should be used.
What is Antidepressant Discontinuation Syndrome?4
Some examples of antidepressants include citalopram, escitalopram, paroxetine, sertraline, venlafaxine, desvenlafaxine, and duloxetine. If these medications are stopped suddenly, they can cause some of these effects:
F- flu-like symptoms (fatigue, muscle aches, nausea, tiredness)
U- uneasy feeling (anxious)
S- sleep difficulty, sweating, or sensory disturbances (tingling, “electric shock” sensations)
Antidepressant discontinuation syndrome is just one example of what can happen when a medication is stopped too quickly. These uncomfortable symptoms usually occur within a few days of stopping the medication but can take a few weeks to go away.5
How can discontinuation syndrome be avoided?
Work with a health care provider to plan a slow decrease of medication. Slowly lowering the dose over weeks or months will help to lower the risk of discontinuation syndrome.
Monica Barrett, PharmD, January 2020
To view the references for this resource, please visit aapp.org/428330.
©2022 American Association of Psychiatric Pharmacists (AAPP). AAPP makes this document available under the Creative Commons Attribution-NoDerivatives 4.0 International License. Last Updated: January 2016.
This information is being provided as a community outreach effort of the American Association of Psychiatric Pharmacists. This information is for educational and informational purposes only and is not medical advice. This information contains a summary of important points and is not an exhaustive review of information about the topic. Always seek the advice of a physician or other qualified medical professional with any questions you may have regarding medications or medical conditions. Never delay seeking professional medical advice or disregard medical professional advice as a result of any information provided herein. The American Association of Psychiatric Pharmacists disclaims any and all liability alleged as a result of the information provided herein.